Vermont, 2007

Winter Weather in Vermont, December 13, 2007

December 13, 2007 · NWS BTV · 16 events in 16 counties and zones

An upper level disturbance moved across northern New York and southeast Canada, while a weak surface low moved across southeast Canada during the evening of December 13th. Meanwhile, a surface low tracked from the southeast United States to just south of southern New England on the night of the 13th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level disturbance moved across northern New York and southeast Canada, while a weak surface low moved across southeast Canada during the evening of December 13th. Meanwhile, a surface low tracked from the southeast United States to just south of southern New England on the night of the 13th. Snow overspread Vermont during the early to mid afternoon of the 13th and ended prior to midnight. Snow accumulations across Vermont were 3 to 6 inches.

Some specific snowfall accumulations included; 5 inches in Eden (Lamoille county), Newport (Orleans county), Brookfield (Orange county) and Springfield (Windsor county) with 4 inches in New Haven (Addison county), St. Johnsbury (Caledonia county), North Underhill (Chittenden county), Morrisville (Lamoille county), Rutland (Rutland county), Northfield (Washington county) and Woodstock (Windsor county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 13, 1:53 PM EST, 7 minutes earlier.

Area forecast discussion, Dec 13, 1:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EST THU DEC 13 2007

.SYNOPSIS...
A SERIES OF UPPER LEVEL TROUGHS OF LOW PRESSURE...ONE PASSING JUST
TO OUR SOUTH TODAY AND ONE MOVING ACROSS THE AREA TONIGHT...WILL
BRING LIGHT ACCUMULATING SNOWS TO THE NORTH COUNTRY. DRY WEATHER
RETURNS TO THE REGION LATE FRIDAY NIGHT INTO SATURDAY. A STRONGER
LOW PRESSURE SYSTEM MOVING INTO NEW ENGLAND LATE SATURDAY NIGHT
AND SUNDAY WILL HAVE THE POTENTIAL TO BRING WIDESPREAD
ACCUMULATING SNOWS ACROSS MUCH OF NEW ENGLAND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1111 AM EST THURSDAY...PRECIPITATION SHIELD CONTINUES TO
ADVANCE NORTHEAST INTO THE REGION LATE THIS MORNING. AREA OF 850
MB FRONTOGENESIS BECOMES MAXIMIZED OVER RUTLAND AND WINDSOR
COUNTIES LATER TODAY AND WITH A QUARTER INCH OF PRECIPITATION COMBINED WITH
AT 15-20:1 SNOW RATIO...WE SHOULD SEE ABOUT 3 TO 6 INCHES IN THIS
AREA. HAVE THEREFORE ISSUED A SNOW ADVISORY ACROSS THIS AREA UNTIL
MIDNIGHT TONIGHT. FURTHER NORTH STILL LOOKING LIKE A 1-3 OR 2-4
INCH SNOW EVENT GIVEN SECONDARY TROUGH MOVING ACROSS THE NORTHERN
TIER TONIGHT. LIKE THE IDEA OF SCATTERED TO NUMEROUS SNOW SHOWERS
AFTER MIDNIGHT TONIGHT WITH THIS TROUGH. REST OF FORECAST IN REAL
GOOD SHAPE AND HAVE NOT REALLY MADE ANY OTHER CHANGES TO OVERALL
FORECAST.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS OF 330 AM EST THURSDAY...PRIMARY LOW WHICH WAS SITUATED OVER
THE GREAT LAKES TODAY WILL PASS TO OUR NORTH ON FRIDAY...WILL HAVE
TYPICAL NW UPSLOPE FLOW SNOW SHOWERS THROUGH THE DAY. FRIDAY WILL
BE THE WARMEST DAY OF THE SHORT TERM WITH HIGHS IN THE MID 30S
ACROSS THE VALLEY LOCATIONS AND LOWER 30S IN THE MOUNTAINS. SNOW
SHOWERS WILL DECREASE IN COVERAGE AND DIMINISH OVERNIGHT AS THE
HIGH BUILDS. WILL HAVE ADDITIONAL LIGHT ACCUMULATION FRIDAY AND
FRIDAY NIGHT ACROSS THE HIGHER ELEVATIONS...MAYBE AN INCH OR TWO.
HIGH PRESSURE WILL MOVE INTO THE REGION FRIDAY NIGHT AND INTO
SATURDAY. WE WILL FINALLY HAVE A COUPLE DRY PERIODS IN A ROW ON
FRIDAY NIGHT AND SATURDAY. HIGH PRESSURE WILL THEN BEGIN TO MOVE
OUT OF THE AREA SATURDAY AHEAD OF NEXT APPROACHING SYSTEM. THE
SURFACE RIDGE WILL LIFT NORTH BRINGING PLENTY OF COLD AIR ACROSS
THE REGION AHEAD OF NEXT APPROACHING SYSTEM. HIGH TEMPERATURES
SATURDAY WILL ONLY REACH THE UPPER TEENS WITH 850 TEMPS AROUND
NEGATIVE 10 ACROSS THE CWA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 210 AM EST WEDNESDAY...POTENTIAL MAJOR SNOWSTORM CONTINUES ON
TRACK FOR LATE SATURDAY NIGHT THROUGH SUNDAY. CLASSIC NOREASTER
WITH SFC CYCLONE TRACK FROM NEAR SRN NJ AT 12Z SUNDAY TO NEAR THE CAPE
COD CANAL BY SUNDAY AFTERNOON /984MB IN 00Z GFS/ LOOKS NEARLY
OPTIMAL FOR HEAVY SNOW ACROSS THE NORTH COUNTRY WITH MESOSCALE
BANDING POTENTIAL. RUN-TO-RUN CONTINUITY HAS BEEN GOOD IN MOST OF
THE NWP GUIDANCE. WILL FORECAST SNOW LIKELY STARTING AROUND 06Z
SUN...AND CATEGORICAL POPS ACROSS CENTRAL/SRN FA ON SUNDAY. SHOULD
SEE PERIODS OF MODERATE OR HEAVY SNOW DURING MUCH OF SUNDAY...
WITH EXCELLENT DENDRITE GROWTH POTENTIAL PER GFS MODEL SOUNDINGS
SHOWING STRONG UVV THROUGH SNOW GROWTH LAYER...LEADING TO
POTENTIAL FOR 6+ INCHES OF SNOWFALL. WILL HIGHLIGHT IN MORNING
HAZARDOUS WEATHER OUTLOOK.

AS LOW PULLS AWAY TO THE NORTHEAST SHOULD SEE SCATTERED SNOW
SHOWERS CONTINUING...ESPECIALLY IN THE MTNS...SUNDAY NIGHT INTO
EARLY MONDAY. AIR MASS LOOKS COLD WITH DAYTIME HIGHS IN THE UPPER
TEENS TO LOW 20S MONDAY INTO TUESDAY. FRESH SNOW PACK COUPLED WITH
SFC RIDGE BUILDING OVERHEAD TUESDAY AND WEDNESDAY MORNING SHOULD
BRING NUMEROUS READINGS NEAR ZERO...WITH BELOW ZERO LOWS IN THE
OUTLYING AREAS. FOLLOWING SUNDAY/S EVENT...NO SIGNIFICANT QPF
EVENTS ARE FORESEEN THROUGH THE REMAINDER OF THE EXTENDED PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...ALL SITES WILL SEE CONDITIONS VARY FROM VFR/MVFR
DOWN TO IFR AT TIMES THRU MUCH OF THE FORECAST PERIOD. CEILINGS WILL
BEGIN TO LWR AS LGT SNOWFALL DEVLEOPS. VSBY WILL START OFF 3-5SM
THEN DROP 00Z-12Z FRIDAY TO MORE 1-3SM...THEN BEGIN TO LIFT TO MORE
MVFR AS SNOWFALL MVS E AWAY FROM THE REGION. WINDS MAINLY VARIABLE
ATTM...BUT WILL BEGIN TO SHIFT TO MORE S AND W AFT 06Z FRI. HIR TRRN
WILL BE OBSCD.

18Z FRIDAY THROUGH TUESDAY...VFR TO MVFR COND FOR MUCH OF FRIDAY INTO
SATURDAY...W/ LGT SW POSSIBLE ON FRI. LATE SAT THRU SUNDAY...COND
WILL VARY FRON IFR DOWN TO VLIFR AS MOD TO HEAVY SNOWFALL DEVELOPS.
POTENTIAL FOR STRONG WIND GUSTS DURING STORM...20-30KTS. FOR MONDAY
AND ON TUESDAY VFR TO MVFR COND AS LGT SW PERSIST...ESPECIALLY OVER
NORTHERN PORTIONS OF THE REGION.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VTZ011-012-019.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...JAN
LONG TERM...BANACOS
AVIATION...JN
Hazardous weather outlook, Dec 13, 11:36 AM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1136 AM EST THU DEC 13 2007

NYZ026>031-034-035-087-VTZ001>010-016>018-141645-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
1136 AM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOWS WILL OVERSPREAD THE REGION THIS AFTERNOON AND TONIGHT
AND PRODUCE LIGHT ACCUMULATIONS OF SNOW. SNOW AMOUNTS WILL
GENERALLY BE IN THE 1 TO 3 INCH RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SIGNIFICANT SNOWSTORM APPEARS INCREASINGLY LIKELY BEGINNING
LATE SATURDAY NIGHT AND CONTINUING THROUGH MUCH OF SUNDAY. A
CLASSIC NOREASTER IS EXPECTED TO DEVELOP...WITH A SURFACE LOW
TRACKING FROM THE MID-ATLANTIC COASTLINE NORTHEASTWARD TO NEAR CAPE
COD DURING THE DAY ON SUNDAY. THE LOW IS EXPECTED TO BE DEEPENING
RAPIDLY DURING THE TIME PERIOD...ALLOWING FOR MODERATE TO HEAVY
SNOW AT TIMES TO SPREAD NORTHWESTWARD ACROSS THE NORTH COUNTRY.
WHILE IT IS TOO SOON TO PREDICT EXACT SNOWFALL AMOUNTS...
SIGNIFICANT TRAVEL IMPACTS AND THE POTENTIAL FOR 6 INCHES OR MORE
OF SNOWFALL BY EARLY SUNDAY EVENING IS POSSIBLE BASED ON PRESENT
INDICATIONS. PLEASE STAY TUNED TO THE NATIONAL WEATHER SERVICE
FORECASTS AND POTENTIAL WATCHES AND WARNINGS FOR THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ011-012-019-141645-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
1136 AM EST THU DEC 13 2007

...SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SIGNIFICANT SNOWSTORM APPEARS INCREASINGLY LIKELY BEGINNING
LATE SATURDAY NIGHT AND CONTINUING THROUGH MUCH OF SUNDAY. A
CLASSIC NOREASTER IS EXPECTED TO DEVELOP...WITH A SURFACE LOW
TRACKING FROM THE MID-ATLANTIC COASTLINE NORTHEASTWARD TO NEAR CAPE
COD DURING THE DAY ON SUNDAY. THE LOW IS EXPECTED TO BE DEEPENING
RAPIDLY DURING THE TIME PERIOD...ALLOWING FOR MODERATE TO HEAVY
SNOW AT TIMES TO SPREAD NORTHWESTWARD ACROSS THE NORTH COUNTRY.
WHILE IT IS TOO SOON TO PREDICT EXACT SNOWFALL
AMOUNTS...SIGNIFICANT TRAVEL IMPACTS AND THE POTENTIAL FOR 6
INCHES OR MORE OF SNOWFALL BY EARLY SUNDAY EVENING IS POSSIBLE BASED
ON PRESENT INDICATIONS. PLEASE STAY TUNED TO THE NATIONAL WEATHER
SERVICE FORECASTS AND POTENTIAL WATCHES AND WARNINGS FOR THIS
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Caledonia forecast zone
Property damage
$3,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Eastern Addison

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Eastern Chittenden

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Eastern Franklin

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rutland

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Essex forecast zone
Property damage
$3,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Weather, Grand Isle

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Grand Isle forecast zone
Property damage
$3,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Orleans

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Orleans forecast zone
Property damage
$3,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Weather, Western Addison

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Western Addison forecast zone
Property damage
$3,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Western Chittenden

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Western Franklin

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Western Franklin forecast zone
Property damage
$3,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Western Rutland

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Western Rutland forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Windsor

When
December 13, 2:00 PM EST to 10:00 PM EST
Where
Windsor forecast zone
Property damage
$5,000
Reported by
COOP Observer

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69858, 69859, 69860, 69861, 69862, 69863, 69864, 69865, 69867, 69868, 69869, 69870, 69871, 69873, 69874, 69875.